Nebraska, 2009

Hail in Nebraska, August 7, 2009

August 7, 2009 · NWS CYS · 1 event in 1 county or zone

Scattered thunderstorms developed near a cold front with one storm producing some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Scattered thunderstorms developed near a cold front with one storm producing some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 7, 2:25 PM MST, 7 hours 15 minutes earlier.

Area forecast discussion, Aug 7, 2:25 PM MST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
325 PM MDT FRI AUG 7 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY...
PER LAPS DATA...MOIST/UNSTABLE AIR IS NOW MAINLY CONFINED TO THE
NEBRASKA PANHANDLE BUT IT IS LURKING JUST SE OF KCYS.  UPPER LOW
SPINNING OVER CENTRAL ID CURRENTLY WILL SLOWLY DRIFT TO THE SSE
TONIGHT.  COLD FRONT WILL PUSH INTO WEST AND NORTH PARTS OF CWA
THIS EVENING...THEN THROUGH THE REST OF CWA OVERNIGHT.  WILL GO
WITH LOW POPS THIS EVENING ALONG SE WY BORDER AND NEB PANHANDLE
AND INCLUDE SAME FOR EAST CENTRAL WY.  LATER TONIGHT...HAVE ADDED
A LOW POP ACROSS NORTHERN QUARTER OF CWA BEHIND COLD FRONT WITH
SHORTWAVE TROUGH EJECTING OUT AHEAD OF UPPER LOW.  GFS IS FASTER
ON THIS FEATURE THAN NAM BUT EITHER WAY...THERE WILL BE SOME TSTMS
HANGING ON SATURDAY MORNING OVER NORTHERN CWA.  UPPER LOW ONLY
GETS NEAR KJAC LATE SATURDAY AFTERNOON...AND THERE WILL BE ENOUGH
MOISTURE AND INSTABILITY AND UPPER DYNAMICS FROM JET BISECTING CWA
TO INCLUDE A FEW AFTERNOON/EVENING TSTMS OVER MUCH OF ENTIRE CWA.
REMAINS OF UPPER LOW INCHES ITS WAY ACROSS WESTERN WY SAT NIGHT
AND THEN SLOWLY TRAVERSES REST OF WY SUNDAY...EXITING EASTERN WY
BORDER LATE SUNDAY AFTERNOON.  HAVE INCLUDED A FEW SHOWERS/TSTMS
OVER WESTERN CWA SATURDAY NIGHT...AND EASTERN CWA SUN AFTERNOON.
TEMPS WILL BE COOLER BOTH DAYS.

.LONG TERM...SUN NIGHT THRU FRI...FINAL TAIL END OF THE UPPER TROF
SHOULD BE ABOUT EAST OF THE REGION BY SUN EVENING.  ANOTHER WEAK
UPPER TROF WILL MOVE THRU THE REGION DURING PEAK HEATING ON MON
AFTN/EVENG...BUT WITH AIRMASS DRIER WILL JUST GO WITH 10-14% POPS
FOR NOW.  UPPER RIDGE THEN BUILDS GRADUALLY NWD INTO THE AREA FOR
TUE INTO WED WITH WARMING TEMPS AND STILL LOOKS FAIRLY DRY NO POPS
KEPT LOW.  FOR THU INTO FRI...MODELS HAVING SOME PROBLEMS ON A FTR
ROTATING NEWD INTO THE AREA AROUND THE UPPER HIGH...AND ALSO SOME
QUESTION OF HOW MUCH THE UPPER RIDGE SHIFTS EAST...FLATTENING THE
FLOW ALOFT.  IT DOES LOOK LIKE SOME MSTR WILL BE ABLE TO WORK ITS
WAY NWD BY THU/FRI...BUT LACK OF MODEL CONSISTENCY LEADS TO LOW POPS
FOR NOW.  TEMPS DO WARM TO ABOVE NORMAL BY THE END OF THE WEEK.

&&

.AVIATION...
OVERALL VFR CONDITIONS ARE EXPECTED TONIGHT THROUGH SUNDAY.
HOWEVER...SOME MVFR CEILINGS WILL DEVELOP LATE TONIGHT AND EARLY
SATURDAY IN MOISTENING UPSLOPE FLOW FROM KRWL TO KDGW AND LUSK AREAS
INTO NORTHERN PANHANDLE.  SATURDAY NIGHT AND EARLY SUNDAY...THE
AREAS OF MVFR CONDITIONS SHIFT INTO SE WY AND SOUTHERN PANHANDLE.

&&

.FIRE WEATHER...
SEVERAL PLACES INCLUDING PARTS OF NEBRASKA PANHANDLE HAVE DRIED
OUT CONSIDERABLY THIS AFTERNOON WITH RH INTO THE 14-20 PERCENT
CATEGORY.  STRONGER SURFACE WINDS ARE WEST OF LARAMIE RANGE.
CONDITIONS WILL IMPROVE AROUND MID EVENING...AND WITH COOLER
TEMPS AND LESS WIND CRITICAL LEVELS SHOULD NOT BE REACHED OVER
THE WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 7, 10:06 AM MST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1106 AM MDT FRI AUG 7 2009

WYZ060-068>070-081130-
NIOBRARA-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1106 AM MDT FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO
THIS EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE BRIEF
GUSTY WINDS AROUND 45 MPH AND PERHAPS SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-081130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1106 AM MDT FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THIS EVENING. THE AIR MASS WILL BE MOIST AND UNSTABLE
AGAIN...SO A FEW OF THESE STORMS MAY BECOME SEVERE WITH HAIL AND
DAMAGING WINDS AS WELL AS HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SMALL CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-061>067-081130-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
1106 AM MDT FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 7, 5:32 PM MST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
632 PM MDT FRI AUG 7 2009

NEZ001-WYZ068-080130-
GOSHEN-SIOUX-
632 PM MDT FRI AUG 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOSHEN AND SOUTHERN SIOUX
COUNTIES UNTIL 730 PM MDT...

AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TORRINGTON...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL...BRIEF HEAVY RAINFALL AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

SJC
Local storm report, Aug 7, 5:44 PM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
644 PM MDT FRI AUG 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     4 S BAYARD              41.70N 103.32W
07/24/2009                   MORRILL            NE   EMERGENCY MNGR

            12 TO 15 TREES FROM 5 TO 5.5 FEET IN DIAMETER WERE
            UPROOTED.2 OF THESE TREES FELL ON A HOUSE AND DAMAGED THE
            ROOF. AN OUTBUILDING WAS DISTROYED. THIS WAS ACCOMPANIED
            BY ALOT OF RAIN. THE POWER WAS OFF AND SOME OF THE TREES
            LAY ACROSS THE HIGHWAY. THE WIND WAS ESTIMATED TO BE 80
            MPH.

&&

REMANUEL
Special weather statement, Aug 7, 6:41 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
741 PM MDT FRI AUG 7 2009

NEZ002-003-080245-
BOX BUTTE-DAWES-
741 PM MDT FRI AUG 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR DAWES AND NORTHERN BOX BUTTE
COUNTIES UNTIL 845 PM MDT...

AT 739 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BELMONT...OR 27 MILES
SOUTHWEST OF CHADRON...MOVING NORTHEAST AT 25 MPH.

PENNY SIZED HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

SJC
Special weather statement, Aug 7, 6:55 PM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
755 PM MDT FRI AUG 7 2009

WYZ068-080245-
GOSHEN-
755 PM MDT FRI AUG 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 845
PM MDT...

AT 753 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLOMILL RESERVOIR...OR 22 MILES SOUTHWEST OF
TORRINGTON...MOVING NORTH NORTHEAST AT 40 MPH.

HEAVY RAIN AND PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

RE
Local storm report, Aug 7, 7:30 PM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
830 PM MDT FRI AUG 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             WHEATLAND               42.05N 104.96W
08/07/2009  E0.25 INCH       PLATTE             WY   LAW ENFORCEMENT

&&

SJC
Local storm report, Aug 7, 8:39 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
939 PM MDT FRI AUG 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     BROADWATER              41.60N 102.85W
07/24/2009  E70.00 MPH       MORRILL            NE   TRAINED SPOTTER

            2 TO 3 INCH DIAMETER BRANCHES BLOWN DOWN.

&&

REMANUEL

The radar

The North Platte radar (KLNX), 188 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Box Butte

When
August 7, 9:40 PM MST
Where
Box Butte County, 3 mi NE of Alliance
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.131, -102.839

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178228.